Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 42, NWS Newport/Morehead City, NC

July 23, 2025Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 23, 2025, 8:32 PM EDT for Dare County, North Carolina. It took effect at Jul 24, 2025, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2025, 8:32 PM EDT (00:32 UTC)
In effect from
Jul 24, 2025, 8:00 AM EDT
Expired
Jul 24, 2025, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WHUS42 KMHX 240032
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
832 PM EDT Wed Jul 23 2025

NCZ203-205-241245-
/O.NEW.KMHX.BH.S.0042.250724T1200Z-250725T0000Z/
Northern Outer Banks-Hatteras Island-
832 PM EDT Wed Jul 23 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:45 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
092 
WHUS42 KMHX 240720
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
320 AM EDT Thu Jul 24 2025

NCZ203-205-241930-
/O.CON.KMHX.BH.S.0042.250724T1200Z-250725T0000Z/
Northern Outer Banks-Hatteras Island-
320 AM EDT Thu Jul 24 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
511 
WHUS42 KMHX 241608
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1208 PM EDT Thu Jul 24 2025

NCZ203-205-250000-
/O.CON.KMHX.BH.S.0042.000000T0000Z-250725T0000Z/
Northern Outer Banks-Hatteras Island-
1208 PM EDT Thu Jul 24 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 130 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 23, 6:45 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 23, 6:45 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
645 PM EDT Wed Jul 23 2025

.SYNOPSIS...
High pressure will continue to ridge southwestwards into the
Mid Atlantic through tonight. Frontal boundary will lift
northward and stall across ENC on Thursday, bringing the risk
for heavy rainfall and isolated flash flooding. Front will
eventually dissipate around the end of the week with heat and
humidity looking to return to ENC late this week into this
weekend.

&&

.NEAR TERM /Through Tonight/...
As of 645 PM Wed...No big changes needed. The iso showers
across nrn portions of ENC will tend to diminish soon with loss
of heating, but ocnl showers will cont across the coastal
counties south of Oregon Inlet through the rest of tonight.
Thunder will mainly be confined to the offshore waters due to
the nerly flow and little forcing over land.

Prev disc...As of 150 PM Wednesday...

Key Messages:

 - Isolated showers and thunderstorms possible, mainly along the
   coast south of Cape Hatteras through tonight

 - Rain chances increase for tomorrow morning as warm front
   approaches

Ridging from the north continues dominating the synoptic flow
today, with easterly winds bringing another pleasant summer
day. Highs this afternoon in the upper 80s inland, low to mid
80s along the coast. The onshore easterly flow combined with a
weak inverted trough brings isolated showers and perhaps a
thunderstorm today, mainly across coastal sections from Cape
Hatteras southward.

As we progress through tonight, upper ridging continues to
build over the area tonight while sfc high pressure to our north
weakens as the stalled front to the south begins to lift back
toward the area as a warm front. The general consensus is for
the front to reach the far southern sections of the FA early
morning Thursday. This results in precip chances increasing for
coastal sections south of Oregon Inlet through daybreak Thursday.
Low temps will be in the low to mid 70s. MLCAPE values of
1-2 kJ/kg along the coast will support thunder chances through
the period. Poor lapse rates however will preclude any risk of
strong wind gusts. Inland locales should remain dry through the
near term.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 215 PM Wednesday...

KEY MESSAGES:

 - Scattered Thunderstorms with heavy downpours Thursday
   bringing localized flash flooding and gusty winds for
   portions of ENC

The front that is currently stalled offshore to the south of
ENC is expected to set up across ENC on Thursday as a
stationary front. While upper-level support appears meager, low-
level convergence should be strong enough to yield scattered
showers and thunderstorms along this boundary, with most of the
12Z CAMs depicting scattered convection Thursday morning through
the evening. With sufficient CAPE and dry mid-levels bringing
elevated DCAPEs, there could be some gusty, likely sub-severe
winds with thunderstorms in the afternoon and evening. As is
typical this time of the year, deep layer shear is lacking,
which will keep the storm modes generally pulse/single cellular.
Deep warm cloud layers, a moist profile below 500mb, and PWATs
of 2-2.25"+ (greater than the 90th percentile for this time of
year) will favor efficient warm rain processes bringing
torrential downpours. What exacerbates flooding concerns is the
slow storm motion. cloud layer flow and corfidi upshear flow are
all generally below 10 knots, allowing storms to stay parked
over one region for a while (as long as they don't collapse due
to the weak shear). There is some bust potential with this
forecast, as very dry mid levels thanks to the upper level
ridging could inhibit meaningful convection. The current
thinking is the forcing along the warm front and increasing
instability through the day should be enough to overcome the
drier mid/upper levels, maybe working to reduce coverage but
convection should still occur. CAMs suggest the heaviest rain
potential (1-2" with isolated 3+") in the late morning to
evening is for SW portions of the CWA, including New Bern,
Jacksonville, Kinston, and Kenansville. There will be an
increased focus of rainfall along Hatteras Island tomorrow
morning which will bear watching, but the current expectation is
for storms to be scattered and shallow enough where flooding
isn't as much of an issue. We could see isolated instances of
flash flooding, especially in urban areas and/or if training
storms set up along the boundary. WPC currently has the
southwestern portions of the CWA in a marginal (level 1/4) risk
for excessive rainfall.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 2 AM Wednesday...

Key Messages...

 - Hot weather returns late this week with heat indices expected
   to again climb above 105 this weekend.

Friday: Heat and humidity continue to build on Friday as the stalled
boundary breaks down and heights rise aloft. Highs jump to the mid-
90s on Friday, which will yield heat indices of 100-105 when coupled
with increasing dewpoints. May see an isolated shower/thunderstorm
along the sea breeze, but subsidence aloft and a deeper and
relatively drier boundary layer compared to previous days may
temper the overall coverage of thunderstorms. The NWS HeatRisk
index currently indicates moderate to major heat-related impacts
across ENC on Friday.

Saturday/Sunday: This next heatwave looks to reach its peak this
weekend as heat and humidity continue to build. Highs in the mid-90s
with dewpoints in the mid-to-upper 70s will yield heat indices of
105-110 both Saturday and Sunday. The NWS HeatRisk index currently
depicts major heat-related impacts for both days this coming
weekend. Some guidance does indicate the potential for increased
coverage of afternoon thunderstorms Saturday/Sunday, which could
temper the overall heat risk and help keep temps a bit cooler should
this verify. Will continue to monitor the chances for thunderstorms
as current forecast soundings indicate a non-zero potential for
severe weather these days with MLCAPE of 1500-2500 J/kg and
DCAPE of ~1000-1200 J/kg. While shear looks meager, this could
pose a risk for isolated damaging wind gusts with thunderstorms.

Monday/Tuesday: Ridge centered over the Great Lakes/upper Midwest is
forecast to begin sliding westward early next week. While this will
drop heat indices slightly, highs are forecast to remain in the mid-
90s with heat indices of 100-105.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through Thu/...
As of 645 PM Wed...A warm front lifts toward the area tonight
with low level moisture increasing and could see MVFR cigs and
showers/tstorms developing early tomorrow morning with highest
chances across southern rtes. As we progress through the day
tomorrow, warm front slowly meanders northward, bringing
rain/tstorm chances and lower ceilings further inland. OAJ, EWN,
and ISO have the best shot of seeing thunderstorms, with CAMs
suggesting much of the coverage to remain south and east of PGV.
Tstorms will be capable of heavy rainfall and gusty, sub-
severe winds.

LONG TERM /Thursday through Sunday/...
As of 2 AM Wednesday...Predominantly VFR conditions expected
through the end of the period outside of thunderstorms.
Scattered thunderstorms along a stalled frontal boundary on
Thursday will bring the potential for sub- VFR conditions.
Conditions dry out slightly on Friday, with only an isolated
thunderstorm or two expected. Chances then increase again this
weekend.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 645 PM Wed...Have cancelled SCA for Pamlico Sound and
Neuse River, as 25 kt gusts have never materialized. A mod
strong nerly gradient will cont to produce 15-20 kt through the
rest of tonight. SCA's cont for the coastal waters due to 6 ft
waves.

Prev disc...As of 230 PM Wednesday...High pressure ridging into
the area is bringing E to NE winds around 10-20 kt with gusts
up to 25 kt. Meanwhile, seas are currently around 4-6 ft.
Marginal SCA conditions continue through the evening, slowly
dropping off overnight ahead of the approaching warm front.
rain/tstorm chances increase with this warm front passage,
especially early tomorrow morning through the evening for marine
locales. E winds shift to become S/SW 5-15 kt behind the warm
front.

LONG TERM /Thursday through Sunday/...
As of 2 AM Wednesday...Winds gradually veer to southerly on
Thursday and eventually become southwesterly while persisting at
about 5-15 kts as high pressure moves further out into the
Atlantic. This flow is expected to generally persist into the
weekend. Seas subside to 3-5 feet Thursday and become 2-3 feet
from Friday into the weekend. Scattered showers and
thunderstorms are expected along a stalled frontal boundary on
Thursday. Conditions are expected to dry out a bit for Friday
with only an isolated thunderstorm or two expected along the sea
breeze. Chances for showers/thunderstorms then increase again
into the weekend.

&&

.CLIMATE...
A dangerous heat wave will overspread ENC this weekend into at
least early next week. Record or near record highs are expected.

Record High temps for 07/26 (Saturday)

LOCATION       TEMP/YEAR
New Bern        98/1949   (KEWN ASOS)
Cape Hatteras   92/2020   (KHSE ASOS)
Greenville      98/2005   (COOP - Not KPGV AWOS)
Morehead City   94/1999   (COOP - Not KMRH ASOS)
Kinston         96/2010   (COOP - Not KISO AWOS)
Jacksonville    97/1968   (NCA ASOS)

Record High temps for 07/27 (Sunday)

LOCATION       TEMP/YEAR
New Bern       100/1940   (KEWN ASOS)
Cape Hatteras   92/2020   (KHSE ASOS)
Greenville     100/2005   (COOP - Not KPGV AWOS)
Morehead City   98/1949   (COOP - Not KMRH ASOS)
Kinston        100/2005   (COOP - Not KISO AWOS)
Jacksonville    99/1981   (NCA ASOS)

Record High temps for 07/28 (Monday)

LOCATION       TEMP/YEAR
New Bern       100/1936   (KEWN ASOS)
Cape Hatteras   91/2020   (KHSE ASOS)
Greenville      99/2016   (COOP - Not KPGV AWOS)
Morehead City   93/2005   (COOP - Not KMRH ASOS)
Kinston        102/2005   (COOP - Not KISO AWOS)
Jacksonville    99/2010   (NCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     203-205.
MARINE...Small Craft Advisory until 7 AM EDT Thursday for AMZ152-154.
     Small Craft Advisory until 4 AM EDT Thursday for AMZ156.
     Small Craft Advisory until 1 AM EDT Thursday for AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...TL/RJ
SHORT TERM...RJ
LONG TERM...ZC
AVIATION...TL/ZC
MARINE...TL/RJ/ZC
CLIMATE...MHX
Hazardous weather outlook, Jul 23, 1:49 PM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
149 PM EDT Wed Jul 23 2025

NCZ029-044>047-079>081-090>092-094-193>195-198-241800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-
149 PM EDT Wed Jul 23 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms along a stalled frontal boundary
will bring the risk for heavy rainfall and isolated flash flooding
on Thursday.

A combination of highs in the 90s and high humidity will result in
heat indices reaching 105 to 110 degrees this coming weekend. Heat
related impacts are possible, especially for vulnerable people
sensitive to heat, and heat advisories will likely be needed for
portions of ENC.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-241800-
Coastal Onslow-
149 PM EDT Wed Jul 23 2025

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms along a stalled frontal boundary
will bring the risk for heavy rainfall and isolated flash flooding
on Thursday.

A combination of highs in the 90s and high humidity will result in
heat indices reaching 105 to 110 degrees this coming weekend. Heat
related impacts are possible, especially for vulnerable people
sensitive to heat, and heat advisories will likely be needed for
portions of ENC.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-241800-
Hatteras Island-
149 PM EDT Wed Jul 23 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms along a stalled frontal boundary
will bring the risk for heavy rainfall and isolated flash flooding
on
Thursday.

A combination of highs in the 90s and high humidity will result in
heat indices reaching 105 to 110 degrees this coming weekend. Heat
related impacts are possible, especially for vulnerable people
sensitive to heat, and heat advisories will likely be needed for
portions of ENC.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-241800-
Ocracoke Island-
149 PM EDT Wed Jul 23 2025

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms along a stalled frontal boundary
will bring the risk for heavy rainfall and isolated flash flooding
on
Thursday.

A combination of highs in the 90s and high humidity will result in
heat indices reaching 105 to 110 degrees this coming weekend. Heat
related impacts are possible, especially for vulnerable people
sensitive to heat, and heat advisories will likely be needed for
portions of ENC.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-203-241800-
East Carteret-Northern Outer Banks-
149 PM EDT Wed Jul 23 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms along a stalled frontal boundary
will bring the risk for heavy rainfall and isolated flash flooding
on Thursday.

A combination of highs in the 90s and high humidity will result in
heat indices reaching 105 to 110 degrees this coming weekend. Heat
related impacts are possible, especially for vulnerable people
sensitive to heat, and heat advisories will likely be needed for
portions of ENC.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:28 PM EDTHeat AdvisoryMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more31 hr
Jul 24, 4:43 PM EDTAreal Flood AdvisoryMHXOnslow2 hr
Jul 24, 4:57 PM EDTAreal Flood AdvisoryMHXCarteret112 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.